Dr. Troy Madsen explains the importance of a naloxone kit and how to potentially save a life if a loved one experiences an overdose.">

Apr 9, 2018 — Opioid overdoses are a fairly common occurrence in the United States. Overdoses occur not only with illicit drugs but with prescription painkillers as well. On today’s Health Minute, emergency physician Dr. Troy Madsen explains the importance of a naloxone kit and how to potentially save a life if a loved one experiences an overdose.

Interview

Announcer: The Health Minute, produced by University of Utah Health.

Interviewer: How to handle an opioid overdose and administer naloxone in case of an emergency? Dr. Troy Madsen, what do I need to know?

Dr. Madsen: Well, the first thing to know is, unfortunately, opioid overdoses are fairly common, particularly with the current opioid crisis. And here, we're talking about prescription opioid medications, medications that are used for pain oftentimes, and also illicit opioids, illegal drugs. With opioid medications, when people overdose on these sorts of things, it causes them often to stop breathing. Or they're just not breathing well, they're not responding to you.

If they do have this medication at home, it's called naloxone. Some people may have it. You can squirt it up the nose, inject it in the leg or the arm. This will completely reverse the effects. If they don't have it, call 911, get help there. They will have the medication to reverse this, get the person breathing, get them doing better.

Announcer: To find out more about this and other health and wellness topics, visit thescoperadio.com.